Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Cleveland, OH

July 7, 2017Mahoning County, Stark County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 7, 2017, 8:40 AM EDT for Mahoning County, Stark County, Trumbull County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 8:40 AM EDT (12:40 UTC)
Expired
Jul 7, 2017, 9:30 AM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahoning County, OH, Stark County, OH, Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS51 KCLE 071240
SVRCLE
OHC099-151-155-071330-
/O.NEW.KCLE.SV.W.0086.170707T1240Z-170707T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
840 AM EDT FRI JUL 7 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Mahoning County in northeastern Ohio...
  Southern Trumbull County in northeastern Ohio...
  Northeastern Stark County in northeastern Ohio...

* Until 930 AM EDT

* At 840 AM EDT, severe thunderstorms were located along a line
  extending from near Newton Falls to 9 miles north of Sebring,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Youngstown, Warren, Salem, Columbiana, Boardman, Alliance, Niles,
  Campbell, Hubbard, Canfield, Newton Falls, Sebring, Lordstown,
  Vienna Center, Hilltop, Maplewood Park, Leavittsburg, Austintown,
  Struthers and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8128 4099 8121 4099 8100 4125 8100
      4127 8099 4130 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090 4090 8108
      4086 8109
TIME...MOT...LOC 1240Z 264DEG 53KT 4122 8095 4106 8106 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams
2 follow-up statements
450 
WWUS51 KCLE 071310
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
910 AM EDT FRI JUL 7 2017

OHC151-155-071319-
/O.CAN.KCLE.SV.W.0086.000000T0000Z-170707T1330Z/
Trumbull OH-Stark OH-
910 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRUMBULL AND
NORTHEASTERN STARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4090 8108 4099 8103 4099 8100 4103 8100
      4105 8099 4105 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090
TIME...MOT...LOC 1309Z 288DEG 53KT 4093 8089 

$$

OHC099-071330-
/O.CON.KCLE.SV.W.0086.000000T0000Z-170707T1330Z/
Mahoning OH-
910 AM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR MAHONING COUNTY...

At 909 AM EDT, a severe thunderstorm was located over Salem, moving
east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Salem, Columbiana, Boardman, Canfield, Sebring, Struthers, Poland,
Ellsworth, New Middletown, Lowellville, Beloit, Berlin Center, Maple
Ridge and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8108 4099 8103 4099 8100 4103 8100
      4105 8099 4105 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090
TIME...MOT...LOC 1309Z 288DEG 53KT 4093 8089 

HAIL...<.75IN
WIND...60MPH
 
$$

Adams
491 
WWUS51 KCLE 071328
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
928 AM EDT FRI JUL 7 2017

OHC099-071336-
/O.EXP.KCLE.SV.W.0086.000000T0000Z-170707T1330Z/
Mahoning OH-
928 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY WILL EXPIRE AT
930 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4090 8108 4099 8103 4099 8100 4103 8100
      4105 8099 4105 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090
TIME...MOT...LOC 1326Z 264DEG 53KT 4095 8059 

$$

Adams

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:43 AM EDT, 57 minutes earlier.

Area forecast discussion, Jul 7, 7:43 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
743 AM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front over Wisconsin will move southeast across the area
this afternoon and evening. High pressure will shift east over
the region by Saturday night then weaken by Tuesday as a weak
cold front sinks southward across the area for Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Only changes with this early morning update was to account for
the showers/thunderstorms that are surviving into the Toledo
area.

Original discussion...Complex across lower Michigan in the
pre-dawn hours is healthy, but is expected to weaken as it
reaches the OH border. Environment becomes increasingly
unfavorable as it nears our county warning area. So, question is
how much of a PoP does this warrant and how far east? Latest
hi-res models take the weakening convection across the lake and
into northern OH. Previously it was suppose to affect mainly the
I-75 corridor. Will monitor near term trends and tweak
accordingly. Bigger questions revolve around how this afternoon
turns out and this is dependent upon how the morning evolves.
Will morning convection limit storm potential or will enough
breaks in the overcast occur and storms initiate on old
boundaries laid out by this mornings convection. There is decent
model agreement that convection will initiate by early to mid
afternoon and spread southeast through the remainder of the
afternoon and early evening hours focused primarily from
Cleveland to Youngstown and points south and west. Instability
and shear ingredients present for the risk of severe storms.
Entire area remains within the slight risk area. High
temperatures will also be tricky and a 10 degree spread in model
guidance reveals that as well. Went middle of the road with
lower 80s.

Most of the rough weather is expected to be through the area by
mid evening. A few lingering showers possible along the true
cold front to cross later tonight.

Cold advection and the upper trough overhead may yield a few
lake enhanced showers early Saturday across far NE OH/NW PA.
High temperatures will be in the mid 70s. Partial clearing will
begin to take place from west to east.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will be ridging into the region from the Ohio River
Valley Saturday night and should persist into Sunday. A warm front
should be located north of the lake on Sunday and remain there into
Monday. The uncertainty is how much jet energy will move toward
the region Sunday afternoon through Monday night. Models all differ
on the timing of each ripple that moves through the upper level
trough so it will be difficult to pinpoint the shower/thunderstorm
development. Chances should increase into Monday afternoon into the
overnight as a weakening cold front drifts toward Lake Erie.

Temperatures through the short term will be near seasonal averages.
However if we end up with more convective debris cloudiness Sunday
or Monday highs could be slightly lower.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper level trough persists into the long term with a frontal
boundary wobbling across the region. Timing and locations of any
thunderstorms will be driven by mesoscale processes. Isolated to
scattered coverage of thunderstorms is possible every day. Otherwise
skies will vary from partly to mostly cloudy with highs very close
to seasonal averages.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Morning round of thunderstorms passing across the eastern
terminals this morning with strong gusts. After a re-grouping
during the rest of the morning hours/early afternoon, still
watching for re- development for this afternoon. Put in a TEMPO
for the most likely time frame for thunderstorms this afternoon,
but any time through early/mid evening is possible...until the
cold front passes. So, VFR expected outside of the TS.
MVFR cigs/vsby possible for the second half of Friday night,
primarily east, but confidence is still low. Winds outside of
thunderstorms southwest veering west- northwest behind the front
with minor gusts to 25 knots. Gusts in storms can be 40+ knots.

OUTLOOK...Non-VFR possible at times Sun Night thru Tue.

&&

.MARINE...
Southwesterly winds will increase ahead of a cold front today. This
will allow waves to build to near small craft advisory levels from
Willowick to Ripley. A cold front moves across the lake this evening
with winds shifting to the northwest. Cold advection in the wake of
the front will allow slightly higher wind speeds to work down to the
lake surface. Winds likely get high enough for a few hours on
Saturday to warrant a small craft advisory.  High pressure builds
onto the lake from the Ohio River Valley Saturday night and persists
into Sunday. A warm front will be near the north shore of Lake Erie
Sunday night into Monday with southwesterly winds increasing as the
next area of low pressure takes shape over the western Great Lakes.
There is uncertainty on where this warm front will be located Sunday
night into Monday which could have significant impacts on the wind
direction.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Oudeman
MARINE...Mullen/Oudeman
Hazardous weather outlook, Jul 7, 4:21 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
421 AM EDT Fri Jul 7 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
421 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Some of the thunderstorms that develop this afternoon and evening may
be strong to severe. Damaging thunderstorm winds will be the primary
threat. Locally heavy rain is possible. These storms will be
associated with a cold front that will cross the area later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jul 7, 7:32 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
732 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     BUCYRUS                 40.80N 82.97W
07/07/2017                   CRAWFORD           OH   911 CALL CENTER

            CRAWFORD COUNTY 911 CALL CENTER REPORTED TREES AND WIRES
            DOWN IN THE CITY OF BUCYRUS.

&&

SEFCOVIC
Special weather statement, Jul 7, 7:43 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
743 AM EDT FRI JUL 7 2017

OHZ012>014-021>023-033-089-071245-
Summit-Geauga-Portage-Lake-Mahoning-Trumbull-Ashtabula
Lakeshore-Ashtabula Inland-
743 AM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTAGE...NORTHWESTERN
MAHONING...TRUMBULL...GEAUGA...LAKE...SUMMIT AND ASHTABULA
COUNTIES...

At 742 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Willowick to near
Euclid to Strongsville. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations that may be impacted include... Akron, Youngstown, Warren,
Painesville, Ashtabula, Willowick, Conneaut, Ravenna, Chardon,
Fairport Harbor, Geneva-On-The-Lake, Cuyahoga Falls, Mentor, Kent,
Barberton, Green, Solon, Willoughby, Hudson and Niles.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 8055 4109 8100 4099 8100 4099 8142
      4091 8142 4091 8164 4098 8165 4100 8169
      4128 8169 4128 8157 4135 8159 4135 8140
      4142 8137 4156 8139 4157 8148 4163 8148
      4175 8136 4200 8053
TIME...MOT...LOC 1142Z 292DEG 32KT 4184 8150 4163 8158 4130 8183

Mullen
Local storm report, Jul 7, 7:51 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
751 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     MARINE TSTM WIND 3 NNE RENO BEACH        41.70N 83.26W
07/07/2017  M43 MPH          LEZ143             OH   BUOY

            BUOY 45165 MEASURED A 37 KNOT MARINE THUNDERSTORM WIND
            GUST.

&&

SEFCOVIC
Local storm report, Jul 7, 7:55 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     2 SE PARMA              41.36N 81.70W
07/07/2017  M60 MPH          CUYAHOGA           OH   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A 52 KNOT THUNDERSTORM WIND
            GUST.

&&

SEFCOVIC
Local storm report, Jul 7, 8:09 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
809 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND GST     3 N CLEVELAND           41.52N 81.68W
07/07/2017  M43 MPH          CUYAHOGA           OH   ASOS

            ASOS STATION BKL, BURKE LAKEFRONT AIRPORT.

&&

ZPS
Local storm report, Jul 7, 8:16 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
816 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     MARINE TSTM WIND 9 N LAKEWOOD            41.62N 81.82W
07/07/2017  M45 MPH          LEZ166             OH   BUOY

            BUOY 45169 MEASURED A 39 KNOT MARINE THUNDERSTORM WIND
            GUST.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:50 AM EDTSpecial Marine WarningCLE85 min
Jul 7, 6:17 AM EDTSpecial Weather StatementCLEWyandot43 min
Jul 7, 6:18 AM EDTSevere Thunderstorm WarningCLESandusky, Wood30 min
Jul 7, 6:31 AM EDTSpecial Marine WarningCLE119 min
Jul 7, 6:46 AM EDTSpecial Weather StatementCLECrawford, Erie, Hancock, Huron, Lorain, Richland and 3 more44 min
Jul 7, 6:55 AM EDTSpecial Marine WarningCLE50 min
Jul 7, 7:08 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain59 min
Jul 7, 7:21 AM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Medina54 min
Jul 7, 7:28 AM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland, Wayne77 min
Jul 7, 7:35 AM EDTSpecial Marine WarningCLE85 min
Jul 7, 7:43 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Lake, Portage, Summit, Trumbull62 min
Jul 7, 7:57 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit63 min
Jul 7, 10:34 AM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot41 min
Jul 7, 10:46 AM EDTSevere Thunderstorm WarningCLEHancock, Wood59 min
Jul 7, 11:13 AM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot77 min
Jul 7, 11:29 AM EDTAreal Flood WarningCLEHancock, Seneca, Wood, Wyandot3 hr
Jul 7, 12:05 PM EDTTornado WarningCLECrawford, Marion, Wyandot40 min
Jul 7, 12:19 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow, Wyandot71 min
Jul 7, 12:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Richland, Wayne68 min
Jul 7, 12:23 PM EDTAreal Flood WarningCLECrawford3 hr
Jul 7, 12:43 PM EDTAreal Flood WarningCLEMarion, Morrow3 hr
Jul 7, 12:47 PM EDTSevere Thunderstorm WarningCLEKnox73 min
Jul 7, 1:45 PM EDTAreal Flood AdvisoryCLEKnox3 hr
Jul 7, 2:11 PM EDTSpecial Weather StatementCLEHolmes34 min
Jul 7, 2:31 PM EDTAreal Flood AdvisoryCLEWyandot5 hr
Jul 7, 3:51 PM EDTSmall Craft AdvisoryCLE24 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.